Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 49, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2008, 1:39 PM EDT for 6 counties in West Virginia. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2008, 1:39 PM EDT (17:39 UTC)
- Expired
- Jun 1, 2008, 2:30 PM EDT
- In force
- 51 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Braxton County, WV, Calhoun County, WV, Gilmer County, WV, Lewis County, WV, Ritchie County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 109 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 2:11 PM EDT | HAIL 0.75 | 10 Ne Grantsville, WV | |
| Jun 1, 2:15 PM EDT | HAIL 0.75 | 6 Sse Glenville, WV | HAIL REPORTED AT CEDAR CREEK STATE PARK |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 167 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 011739 SVRRLX WVC007-013-021-041-085-105-011830- /O.NEW.KRLX.SV.W.0049.080601T1739Z-080601T1830Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 139 PM EDT SUN JUN 1 2008 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL BRAXTON COUNTY IN WEST VIRGINIA... NORTHERN CALHOUN COUNTY IN WEST VIRGINIA... GILMER COUNTY IN WEST VIRGINIA... CENTRAL LEWIS COUNTY IN WEST VIRGINIA... SOUTHERN RITCHIE COUNTY IN WEST VIRGINIA... EAST CENTRAL WIRT COUNTY IN WEST VIRGINIA... * UNTIL 230 PM EDT * AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF GRANTSVILLE...OR ABOUT 26 MILES SOUTHEAST OF BELPRE...AND MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... GRANTSVILLE BY 155 PM EDT... GLENVILLE BY 215 PM EDT... CEDAR CREEK STATE PARK AND GLENVILLE BY 220 PM EDT... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3899 8033 3871 8077 3900 8130 3915 8122 TIME...MOT...LOC 1739Z 301DEG 26KT 3904 8117 $$ 25
1 follow-up statement
000 WWUS51 KRLX 011804 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 204 PM EDT SUN JUN 1 2008 WVC007-013-021-041-085-105-011830- /O.CON.KRLX.SV.W.0049.000000T0000Z-080601T1830Z/ BRAXTON WV-CALHOUN WV-GILMER WV-LEWIS WV-WIRT WV-RITCHIE WV- 204 PM EDT SUN JUN 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR SOUTHERN RITCHIE...EAST CENTRAL WIRT...CENTRAL LEWIS...GILMER... NORTHERN CALHOUN AND NORTH CENTRAL BRAXTON COUNTIES... AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR TANNER...OR ABOUT 27 MILES WEST OF WESTON...MOVING SOUTHEAST AT 37 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... 6 MILES NORTHEAST OF NORMANTOWN BY 210 PM EDT... GLENVILLE AND CEDAR CREEK STATE PARK BY 215 PM EDT... SAND FORK AND CEDARVILLE BY 220 PM EDT... STOUTS MILLS BY 225 PM EDT... BURNSVILLE AND 6 MILES NORTHEAST OF EXCHANGE BY 230 PM EDT... PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3899 8033 3871 8077 3900 8130 3915 8122 TIME...MOT...LOC 1804Z 302DEG 32KT 3896 8095 $$ 26
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 10:40 AM EDT, 2 hours 59 minutes earlier.
Area forecast discussion, Jun 1, 10:40 AM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1040 AM EDT SUN JUN 1 2008 .SYNOPSIS... UPPER AIR DISTURBANCES AND LINGERING MOISTURE MAY TRIGGER BRIEF SHOWERS OR THUNDERSTORMS TODAY. HIGH PRESSURE AND DRY WEATHER FOR MONDAY. WARM FRONT AND MUGGY AIR MOVES IN ON TUESDAY. && .NEAR TERM /THROUGH TONIGHT/... WITH WEST TO NORTHWEST FLOW ALOFT...STILL WATCHING SEVERAL WEAKER SHORTWAVES MOVING QUICKLY THROUGH THE FLOW. THESE WAVES WILL HELP TO ENHANCE THE DEVELOPING DAY TIME HEATING CU FIELDS...BUT STILL SHOULD ALLOW FOR A GOOD DEAL OF SUN TO PEAK THROUGH. ACROSS THE COAL FIELDS STILL SEEING SOME CIRRUS FROM THE CONVECTION TO THE SOUTH...BUT THIS SHOULD SLIDE THROUGH THE REGION BY EARLY AFTERNOON LEAVE THEM WITH JUST THE ENHANCE CU FIELD AS WELL. HAVE KEPT THE ISOLATED CHANCE OF AN AFTERNOON TSTORM TODAY AND THIS EVENING WITH THESE SHORTWAVES. BUT WITH THE LACK OF DEEP MOISTURE...NOT ANTICIPATING WIDESPREAD COVERAGE OR VERY HEAVY PRECIPITATION WITH ANY OF THESE SHOWERS THAT DO DEVELOP. THE FORECAST HIGH TEMPERATURES LOOK REASONABLE SO WILL LEAVE THEM AS IS FOR NOW. OVERNIGHT TONIGHT THE NEW MODEL RUNS REALLY DRY UP THE MOISTURE ACROSS THE REGION AS HIGH PRESSURE SETTLES OVER THE REGION. THIS SHOULD ALLOW FOR MAINLY CLEAR SKY AND THESE CONDITIONS SHOULD CARRYOVER INTO MONDAY. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... MAIN CHANGES TO THESE PERIODS WERE TO INCREASE POPS TUESDAY AFTERNOON INTO WEDNESDAY AS CWA RESIDES NEAR FRONT AND LOW PRESSURE WAVE. OVERALL TRIED TO KEEP POPS HIGHER FURTHER S THAN AT FIRST GLANCE AT 00Z MODELS. THINKING PCPN WILL FAVOR SOUTHERN SIDE OF WARM FRONT WITH BACK BUILDING DOWN THE OHIO RIVER VALLEY. DEW POINTS COULD REACH 70 DEGREES IN LOWLANDS WITH PRECIPITABLE WATER AROUND 2 INCHES. INTRODUCED A HAZARD FOR THE POSSIBILITY OF REPETITIVE SHOWERS AND A FLOOD THREAT FOR TUESDAY AFTERNOON THROUGH WEDNESDAY...EXCEPT IN SW VA AND EXTREME SRN WV. WETTEST AREAS ARE IN SE OHIO AND NRN WV. BUT WE ARE NOW IN METEOROLOGICAL SUMMER...SO WOULD NEED OVER 2 INCHES OF RAIN TO START A REAL CONCERN. LOOKING BACK AT MONDAY...SOME CU MAY TRY TO BUILD IN AFTERNOON OVER SE OHIO AND NE KY...BUT LEFT POPS AOB 14 PCT FOR NOW. TIMING THE INITIAL PCPN WITH WARM FRONT TOUGH. 00Z NAM FASTER...BUT WILL NOT JUMP ON THAT. WILL TRY TO HOLD POPS DOWN THRU MONDAY NIGHT...BEFORE RAMPING UP SW TO NE TUESDAY. OF COURSE...MAXIMUM TEMPERATURES ON TUESDAY AND WEDNESDAY WILL BE DEPENDENT ON TIMING AND DURATION OF THE SHOWERS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... ONCE AGAIN...HPC PREFERS THE ECMWF FOR DETAILS IN THIS PERIOD. THE MAIN FEATURE TUESDAY AND WEDNESDAY WILL BE A FLATTENING OF THE UPPER RIDGE OVER OUR AREA...ALLOWING AN EAST TO WEST QUASISTATIONARY FRONTAL SYSTEM TO DEVELOP ALONG THE SOUTHERN EDGE OF THE WESTERLIES. THIS SETS UP BY TUESDAY MORNING...AND PERSISTS INTO WEDNESDAY BEFORE THE LAST OF A SERIES OF SHORT WAVES TRAVERSES ALONG THIS BOUNDARY. THE GFS IS AN OUTLIER IN SETTING UP THIS BOUNDARY FURTHEST NORTH...SO PREFER THE BOUNDARY ACROSS OUR NORTHERN PORTION OF OUR AREA PER ECMWF. DEEP MOISTURE INFLOW WITH THE GULF WIDE OPEN...THERE IS A GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY ACROSS THE NORTHERN HALF OF OUR AREA. EXPECT ABOVE NORMAL TEMPS SOUTH OF THE BOUNDARY OVER CENTRAL AND SOUTHERN SECTIONS...CLOSER TO NORMAL ACROSS THE NORTH WITH MORE CLOUDS AND PRECIP. PRECIP WINDS DOWN LATER WEDNESDAY WITH THE DEPARTING SHORT WAVE...ALONG WITH A SLOW DISSIPATION OF THE FRONT AS STRONG HIGH PRESSURE ALOFT BUILDS OVER THE AREA. AGAIN...PREFER THE STRONGER AND MORE AMPLIFIED ECMWF WITH THIS SUMMER LIKE FEATURE SETTING UP FOR THE REMAINDER OF THE WORKWEEK. BERMUDA HIGH KEEPS LOW LEVEL MOISTURE PUMPING INTO THE AREA WITH WELL ABOVE NORMAL TEMPS FOR THE END OF THE WORKWEEK...BUT DEVELOPING CAP ALOFT WILL LIMIT DIURNAL CONVECTION TO WIDELY SCATTERED AT BEST. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... 12Z SUNDAY THRU 12Z MONDAY... WAVE ALONG OLD FRONTAL BOUNDARY GENERATING SHRA AND A COUPLE OF TSRA FOR THE NEXT FEW HOURS...MVFR VISIBILITIES AT WORST FOR THE MOST PART. EXPECTING SCT-BKN VFR CU FROM MIDMORNING ON. MOISTURE-STARVED BOUNDARY WILL TRY TO SINK SOUTH THIS AFTERNOON... ONLY ISOLATED CONVECTION EXPECTED WITH IT AT MOST. MAINTAINED CB MENTION IN TAFS. WHATEVER CONVECTION THERE IS DISSIPATES THIS EVENING. CLOUDS CLEAR BY 06Z AS HIGH PRESSURE MOVES IN. A ROUND OF VALLEY FOG APPEARS POSSIBLE OVERNIGHT...IFR POSSIBLE AT EKN/48I/I46 AT LEAST. AVIATION OUTLOOK /AFTER 12Z MONDAY/...NO SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...KTB LONG TERM...JMV AVIATION...CL
Hazardous weather outlook, Jun 1, 3:00 AM EDT, 10 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 300 AM EDT SUN JUN 1 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032- 037>040-046-047-020700- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON- JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT- CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY. RAINS OF OVER 2 INCHES WOULD BE NEEDED TO CAUSE FLASH FLOOD CONCERNS ON SMALL STREAMS. YET...REPETITIVE SHOWERS COULD FALL OVER THE SAME STREAM BASINS...SO THE FLOOD HAZARD EXISTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ003-004-WVZ024>026-033>036-020700- DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH- FAYETTE- 300 AM EDT SUN JUN 1 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. KTB
In the hours before
Local storm report, Jun 1, 12:56 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
1256 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1256 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U0.88 INCH WOOD WV PUBLIC
&&
NNNNLocal storm report, Jun 1, 1:01 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
101 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
103 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U0.50 INCH WOOD WV PUBLIC
&&
NNNNLocal storm report, Jun 1, 1:12 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
112 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1255 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U0.75 INCH WOOD WV PUBLIC
&&
NNNNLocal storm report, Jun 1, 1:24 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
124 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U0.88 INCH WOOD WV PUBLIC
0119 PM HAIL ELIZABETH 39.04N 81.31W
06/01/2008 U0.88 INCH WIRT WV PUBLIC
0112 PM HAIL WALKER 39.19N 81.36W
06/01/2008 U0.88 INCH WOOD WV PUBLIC
EVENT OCCURRED BETWEEN
104 PM 06/01/2008 AND 119 PM 06/01/2008
&&
NNNNLocal storm report, Jun 1, 1:37 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
137 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0118 PM HAIL MINERAL WELLS 39.16N 81.53W
06/01/2008 U1.00 INCH WOOD WV PUBLIC
EVENT OCCURRED BETWEEN
103 PM 06/01/2008 AND 118 PM 06/01/2008
&&
NNNNLocal storm report, Jun 1, 1:39 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
139 PM EDT SUN JUN 1 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0134 PM HAIL WALLACE 39.41N 80.48W
06/01/2008 U0.50 INCH HARRISON WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 1:03 PM EDT | Severe Thunderstorm Warning | RLX | Ritchie, Wirt, Wood | 27 min |
| Jun 1, 1:09 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Wood | 51 min |
| Jun 1, 1:29 PM EDT | Severe Thunderstorm Warning | RLX | Barbour | 31 min |
| Jun 1, 1:31 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Harrison, Taylor | 59 min |
| Jun 1, 1:52 PM EDT | Severe Thunderstorm Warning | RLX | Calhoun, Gilmer, Jackson, Roane, Wirt | 53 min |
| Jun 1, 2:23 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis, Upshur, Webster | 67 min |
| Jun 1, 2:45 PM EDT | Severe Thunderstorm Warning | RLX | Pocahontas, Randolph, Upshur, Webster | 60 min |
| Jun 1, 3:20 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Lincoln, Putnam | 40 min |
| Jun 1, 3:49 PM EDT | Severe Thunderstorm Warning | RLX | Kanawha | 41 min |
| Jun 1, 4:56 PM EDT | Severe Thunderstorm Warning | RLX | Fayette | 34 min |
| Jun 1, 6:21 PM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 28 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.